Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 69, NWS Goodland, KS

August 7, 2023Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 7, 2023, 7:07 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 7:07 PM CDT (00:07 UTC)
Expired
Aug 7, 2023, 10:07 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

662 
WGUS53 KGLD 080007
FFWGLD
KSC153-193-080315-
/O.NEW.KGLD.FF.W.0069.230808T0007Z-230808T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
707 PM CDT Mon Aug 7 2023

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southwestern Rawlins County in northwestern Kansas...
  Northeastern Thomas County in northwestern Kansas...

* Until 1015 PM CDT.

* At 707 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Colby and Gem.

Street flooding reported in Colby, KS at 5:59 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3964 10132 3964 10133 3975 10107 3945 10081
      3934 10104

FLASH FLOOD...RADAR INDICATED

$$

MRC
1 follow-up statement
193 
WGUS73 KGLD 080307
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1007 PM CDT Mon Aug 7 2023

KSC153-193-080317-
/O.CAN.KGLD.FF.W.0069.000000T0000Z-230808T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rawlins KS-Thomas KS-
1007 PM CDT Mon Aug 7 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN RAWLINS AND 
NORTHEASTERN THOMAS COUNTIES...

Heavy rain has long since ended. Flooding is no longer expected to 
pose a threat.

LAT...LON 3964 10132 3964 10133 3975 10107 3945 10081
      3934 10104

$$

Vincent

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 7:02 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 7, 7:02 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
602 PM MDT Mon Aug 7 2023

.UPDATE...
Issued at 413 PM MDT Mon Aug 7 2023

The Severe Thunderstorm Watch has been expanded eastward to
include Red Willow, Decatur, and Sheridan counties due to the
possibility increasing for severe thunderstorms moving farther
eastward than previously anticipated. Billowing clouds are seen on
the visible satellite product as well as buoyancy decreasing
going eastward.

&&

.SHORT TERM...(This evening through Tuesday Night)
Issued at 256 PM MDT Mon Aug 7 2023

At the start of the short term period, the latest upper air RAP
analysis shows the CWA with a west-northwesterly flow aloft with a
shallow upper air trough out to the east and an upper air low moving
just over the coast of WA. Current satellite imagery and surface
observations show dry conditions and mostly southerly surface winds
with clouds starting to bubble up/develop across a good portion of
the CWA particularly in the west. Going forward through the day,
models show an upper air shortwave disturbance developing just to
the west of the CWA around 21Z that becomes stronger and passes
over the CWA at 00Z. This disturbance looks to disappear from
influencing the CWA by 06Z while the WA low moves over southern ID
overnight. At the surface, the main story looks to be the
potential for severe weather expected for this afternoon and
evening. When looking at the current RAP analysis, there looks to
a good amount of temperature advection at the 850mb level near
the CO/KS/NE border area with a good amount of temperature
advection across most of the CWA at the 700mb level. Currently, there
also looks to be a convergence zone out in the northwestern
portion of the CWA that will allow thunderstorms to develop this
afternoon and evening. When looking at model convective
parameters, MLCAPE values along and west of CO border in the CWA
look to be at or above 2 kJ/kg particularly around 21Z-00Z while
there looks to be good 0-6km bulk shear across the CWA as well
during this time potentially reaching the triple digits in some
portions. Also, model forecast 0-3km SRH values around 200 m^2/s^2
are seen within the CWA as well. This lines up pretty well with
the SPC marginal to slight risk of severe weather for today.
Potential hazards today for storms that become severe look to be
large hail up to tennis balls in size, strong wind gusts up to 70
mph, a possible tornado or two (particularly in the northeastern
portion of the CWA), and locally heavy rainfall. Isolated
supercells look to favor more of the large hail and possible
tornado threats, but the strong wind threat will be seen as well
if they form a line this evening. The WPC currently has a marginal
risk for excessive rainfall for a good portion of the CWA which
seems to be well merited with PWAT values over 1 inch to around
1.25 inches seen in the area. There are also some scattered
pockets of 1.5 inch PWATs, so heavy rainfall with these
thunderstorms is possible and the flood threat will be monitored.
Thunderstorms look to develop in the western portions of the CWA
around 20Z-21Z and continue eastward across the CO going through
03Z-04Z. This does not look to be a potential tornado outbreak
day, but some stronger storms could be possible with a wide
variety of hazards so will continue to monitor conditions going
forward. A Severe Thunderstorm Watch which includes the potential
for tornadoes has also been issued for counties along and west of
KS-25 through 03Z. As for tonight after the storms clear the area,
lingering precipitation chances are possible for eastern portions
of the CWA with overnight lows in the middle 50s to lower 60s.

On Tuesday, models show the CWA coming underneath a weak ridge
during the day as the northwestern low moves over southern WY by
the evening hours. Another shortwave disturbance is seen passing
over the CWA during the evening as well. At the surface, models
show the possibility for some patchy fog along and north of the
KS/NE border during the morning hours. But the main story looks to
be the second day of potentially strong to severe thunderstorms
seen within the CWA during the late afternoon and evening hours.
Currently: the SPC has an enhanced risk for severe weather
centered over the northwestern portion of the CWA with most of the
remaining parts of the CWA within a slight risk. Again, potential
hazards include large hail up to a possible 2 to 3 inches in
diameter, strong winds up to 70 mph, locally heavy rainfall
leading to potential flash flooding, as well as possible tornado
or two. Latest CAM runs show storms developing in eastern CO
during 22Z-00Z that will sweep across the northern portions of the
CWA going into the night with a possible cold front moving
through the region overnight. Looking at convective parameters,
model MLCAPE values over 2000 J/kg are seen across the CWA along
with 0-6km bulk shear values around 50 kts. As for the potential
for heavy rainfall, similar PWAT values of 1-1.25 inches are seen
across the CWA though there looks to be a good swath of 1.5 inches
along the KS/NE border which supports the WPC excessive rainfall
slight risk for a good portion of the CWA. Will continue to watch
this storm potential and provide forecast updates as they become
available. Daytime highs for Tuesday expect to be in the lower to
middle 80s with overnight lows in the lower 50s to lower 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 357 PM MDT Mon Aug 7 2023

At the start of the long term period, models show a weak upper air
trough passing over the CWA on Wednesday morning with the GFS
being slightly quicker than the ECMWF in the progression. By
Wednesday evening, the front part of a trailing ridge looks to
move over the CWA. Going into Thursday, models project the CWA
being underneath the ridge through the early afternoon hours
before the upper air flow starts to turn more westerly being in
the peak of a upper ridge over the south-central CONUS during the
evening hours. Models continue to have CWA underneath the peak of
the upper air ridge on Friday while showing an upper air low
moving off the coast of central CA. An upper air shortwave is seen
passing over the CWA during the Friday evening hours as well.
Going through the weekend and Monday, long term forecast guidance
starts to depart from their solutions a bit though continue to
have an upper air high over the TX with the upper air low
meandering around the CA coast. The GFS hints at more evening
shortwave disturbances passing over the CWA at least during the
weekend as well.

At the surface, the forecast calls for dry conditions on Wednesday
and most of Thursday with slight chances for precipitation seen
Thursday night as well as in the latter half of Friday. The best
chances for precipitation currently look to be on the weekend and
also Monday associated with the potential upper air shortwave
disturbances. Will continue to monitor this going forward as
details become more clear in future model runs. Temperatures look
to cool on Wednesday following a cold front passage before
rebounding beginning on Thursday going through the weekend.
Daytime highs on Wednesday range between the upper 70s and middle
80s while Thursday through Saturday with highs a few degrees on
either side of the 90 degree mark. Sunday's daytime highs are
forecasted to be in the middle 80s to lower 90s followed by highs
in the middle to upper 80s on Monday. Overnight lows on Wednesday
night look to be in the middle 50s to lower 60s while lows in the
upper 50s to middle 60s are seen on Thursday through Saturday
nights. Sunday and Monday nights have overnight lows ranging
between the upper 50s and lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 545 PM MDT Mon Aug 7 2023

Adverse aviation conditions associated with thunderstorms are
anticipated at both terminals at the beginning of the TAF period,
mainly in the 00-03Z time frame. A period of fog cannot be ruled
out at either terminal AOA sunrise Tue morning, with the relative
best chance at the MCK terminal. Otherwise, VFR conditions and
light/variable winds are anticipated to predominate through the
TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...076
SHORT TERM...076
LONG TERM...076
AVIATION...Vincent
Hazardous weather outlook, Aug 7, 6:34 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
534 PM MDT Mon Aug 7 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
534 PM MDT Mon Aug 7 2023 /634 PM CDT Mon Aug 7 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch is in effect for the entire Tri-State
area until 9 PM MDT / 10 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

For Tuesday, another round of potentially strong to severe storms
will impact the area, mainly during the afternoon and evening hours.
Hazards include large hail, damaging winds and locally heavy
rainfall. There is also a threat for tornadoes along and west of
Highway 83, and along and north of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media. We appreciate your reports!

Vincent

In the hours before

Special weather statement, Aug 7, 6:59 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
659 PM CDT Mon Aug 7 2023

KSZ002-003-NEZ080-081-080030-
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
659 PM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern
Rawlins, northwestern Decatur, southwestern Red Willow and eastern
Hitchcock Counties through 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trenton, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Rawlins, northwestern Decatur, southwestern Red Willow and eastern
Hitchcock Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 4010 10109 4033 10091 4018 10055 3990 10075
TIME...MOT...LOC 2358Z 299DEG 19KT 4015 10096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg
Local storm report, Aug 7, 7:00 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
600 PM MDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Tstm Wnd Gst     9 SSE Bonny Reservoir   39.50N 102.07W
08/07/2023  E50 MPH          Kit Carson         CO   Public

            Caller estimated 45 to 50 mph winds with pea
            sized hail.

&&

KMK
Special weather statement, Aug 7, 7:02 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
602 PM MDT Mon Aug 7 2023

KSZ001-002-013-014-080030-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
602 PM MDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of southeastern
Cheyenne, northwestern Thomas, southern Rawlins and northeastern
Sherman Counties in northwestern Kansas through 630 PM MDT/730 PM
CDT/...

At 602 PM MDT/702 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles northwest of Gem
to 7 miles north of Levant to 5 miles north of Brewster. Movement was
southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southeastern
Cheyenne, northwestern Thomas, southern Rawlins and northeastern
Sherman Counties in northwestern Kansas, including the following
locations... Edson, Blakeman and Beardsley.

This includes Interstate 70 in Kansas between mile markers 21 and 34,
and between mile markers 38 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas.

&&

LAT...LON 3956 10075 3945 10101 3937 10128 3924 10171
      3953 10159 3959 10178 3977 10152 3985 10095
TIME...MOT...LOC 0002Z 310DEG 39KT 3960 10101 3949 10116 3945 10140

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

TT
Local storm report, Aug 7, 7:04 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
604 PM MDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Gst     Hale                    39.63N 102.12W
08/07/2023  M52 MPH          Yuma               CO   Mesonet

            Mesonet station TT563 South Republican.

&&

TT
Local storm report, Aug 7, 7:06 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
606 PM MDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Hail             Grinnell                39.12N 100.63W
08/07/2023  E2.00 inch       Gove               KS   Public

            Report from mPING: Hen Egg (2.00 in.).

&&

KMK
Local storm report, Aug 7, 7:07 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
607 PM MDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Hail             1 WNW Angelus           39.20N 100.70W
08/07/2023  E1.75 inch       Sheridan           KS   Public

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:02 PM CDTSpecial Weather StatementGLDRawlins28 min
Aug 7, 7:02 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Sheridan58 min
Aug 7, 7:06 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace54 min
Aug 7, 7:13 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Sherman, Thomas51 min
Aug 7, 7:13 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas62 min
Aug 7, 7:26 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Sherman, Wallace79 min
Aug 7, 7:46 PM CDTSpecial Weather StatementGLDSherman14 min
Aug 7, 7:57 PM CDTAreal Flood WarningGLDSherman3 hr
Aug 7, 7:58 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove37 min
Aug 7, 8:11 PM CDTSpecial Weather StatementGLDLogan34 min
Aug 7, 8:14 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Aug 7, 8:20 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Logan, Wallace, Wichita70 min
Aug 7, 8:36 PM CDTSpecial Weather StatementGLDSherman24 min
Aug 7, 8:45 PM CDTSpecial Weather StatementGLDWallace30 min
Aug 7, 8:59 PM CDTSpecial Weather StatementGLDThomas31 min
Aug 7, 9:02 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Wichita58 min
Aug 7, 9:08 PM CDTSpecial Weather StatementGLDGreeley37 min
Aug 7, 9:33 PM CDTSpecial Weather StatementGLDWichita27 min
Aug 7, 9:57 PM CDTSpecial Weather StatementGLDWichita33 min
Aug 7, 10:37 PM CDTSpecial Weather StatementGLDGreeley23 min
Aug 8, 1:27 AM CDTSpecial Weather StatementGLDWichita33 min
Aug 8, 1:57 AM CDTSpecial Weather StatementGLDWichita18 min
Aug 8, 2:55 AM CDTFlood WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more3 min
Aug 8, 2:58 AM CDTFlood WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more25 hr

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.